Alert archive / Kansas / Wind Advisories in 2024
Wind Advisory 18, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Oct 17, 2024, 2:52 PM CDT for Barton County, Russell County, Kansas. It took effect at Oct 18, 2024, 9:00 AM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2024, 2:52 PM CDT (19:52 UTC)
- In effect from
- Oct 18, 2024, 9:00 AM CDT
- Expired
- Oct 18, 2024, 2:18 PM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2042 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
896 WWUS73 KICT 171952 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 252 PM CDT Thu Oct 17 2024 KSZ032-047-180400- /O.NEW.KICT.WI.Y.0018.241018T1400Z-241019T0100Z/ /O.CON.KICT.WI.Y.0017.000000T0000Z-241018T0300Z/ Russell-Barton- Including the cities of Great Bend and Russell 252 PM CDT Thu Oct 17 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM CDT FRIDAY... * WHAT...For the first Wind Advisory, south winds 25 to 35 mph with gusts up to 50 mph. For the second Wind Advisory, south winds 25 to 30 mph with gusts up to 40 mph expected. * WHERE...Barton and Russell Counties. * WHEN...For the first Wind Advisory, until 10 PM CDT this evening. For the second Wind Advisory, from 9 AM to 8 PM CDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ KSZ033-048>051-067-180300- /O.CON.KICT.WI.Y.0017.000000T0000Z-241018T0300Z/ Lincoln-Ellsworth-Saline-Rice-McPherson-Reno- Including the cities of Ellsworth, Sterling, Lyons, Wilson, McPherson, Hutchinson, Sylvan Grove, Lincoln, and Salina 252 PM CDT Thu Oct 17 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph. * WHERE...Ellsworth, Lincoln, McPherson, Rice, Saline, and Reno Counties. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Kleinsasser
3 follow-up statements
838 WWUS73 KICT 180145 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 845 PM CDT Thu Oct 17 2024 KSZ032-047-180945- /O.CAN.KICT.WI.Y.0017.000000T0000Z-241018T0300Z/ /O.CON.KICT.WI.Y.0018.241018T1400Z-241019T0100Z/ Russell-Barton- Including the cities of Russell and Great Bend 845 PM CDT Thu Oct 17 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 8 PM CDT FRIDAY... ...WIND ADVISORY IS CANCELLED THIS EVENING... * WHAT...South winds will remain gusty overnight, though not as strong as earlier today. However, south winds will increase again on Friday to 30 mph with gusts to around 45 mph. * WHERE...Barton and Russell Counties. * WHEN...From 9 AM to 8 PM CDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ KSZ033-048>051-067-180245- /O.CAN.KICT.WI.Y.0017.000000T0000Z-241018T0300Z/ Lincoln-Ellsworth-Saline-Rice-McPherson-Reno- Including the cities of Lincoln, Ellsworth, McPherson, Hutchinson, Wilson, Sylvan Grove, Sterling, Salina, and Lyons 845 PM CDT Thu Oct 17 2024 ...WIND ADVISORY IS CANCELLED... South winds will remain gusty overnight, though not as strong as earlier today. Therefore the wind advisory has been cancelled. $$ Darmofal
442 WWUS73 KICT 180753 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 253 AM CDT Fri Oct 18 2024 KSZ032-047-181600- /O.CON.KICT.WI.Y.0018.241018T1400Z-241019T0100Z/ Russell-Barton- Including the cities of Russell and Great Bend 253 AM CDT Fri Oct 18 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM CDT THIS EVENING... * WHAT...South winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Barton and Russell Counties. * WHEN...From 9 AM this morning to 8 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Kaufman
613 WWUS73 KICT 181918 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 218 PM CDT Fri Oct 18 2024 KSZ032-047-182030- /O.CAN.KICT.WI.Y.0018.000000T0000Z-241019T0100Z/ Russell-Barton- Including the cities of Great Bend and Russell 218 PM CDT Fri Oct 18 2024 ...WIND ADVISORY IS CANCELLED... Breezy southerly winds will continue to slowly subside as we move through the early evening hours. $$ McGuire
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 17, 12:48 PM CDT, 2 hours 4 minutes earlier. Its key messages:
- Gusty south winds expected today and Friday, Wind Advisory across mainly central Kansas.
- Very high to extreme grassland fire danger likely across central Kansas and eastward through the Flint Hills today and Friday.
- Best rain chances late Sunday night through Monday.
- Near to above average temperatures through at least mid to late next week.
Area forecast discussion, Oct 17, 12:48 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1248 PM CDT Thu Oct 17 2024 ...Updated Aviation Discussion... .KEY MESSAGES... - Gusty south winds expected today and Friday, Wind Advisory across mainly central Kansas. - Very high to extreme grassland fire danger likely across central Kansas and eastward through the Flint Hills today and Friday. - Best rain chances late Sunday night through Monday. - Near to above average temperatures through at least mid to late next week. && .DISCUSSION... Issued at 316 AM CDT Thu Oct 17 2024 An upper-level trough is moving into the Great Basin this morning which is leading to surface pressure falls across the High Plains. Several sites are already seeing breezy winds this morning as a 45kt LLJ swings across Kansas. As mixing increases by mid-morning these wind gusts will increase across the entire state with the strongest winds expected across central Kansas where a Wind Advisory remains in effect from 10 am until 10 pm for sustained winds around 30 mph and gusts up to 50 mph. These gusty winds will lead to critical fire weather concerns from Barton over to Chase counties and points northward where a Red Flag Warning remains in effect, while elevated fire weather concerns will be present across the rest of the forecast area. With increasing heights aloft and the breezy conditions, temperatures will rebound back into the 70s this afternoon. Friday will be very similar to today although wind speeds and fire danger will be slightly lower. For this weekend an upper-level low will develop and slowly move across the Desert Southwest. This will direct a moisture plume into the High Plains but should remain just to the west of our forecast area. Therefore both Saturday and Sunday should remain mostly dry however a few isolated showers may drift into central Kansas. Temperatures will also remain fairly steady with afternoon high temperatures in the low to mid 70s. The low is still expected to swing across Kansas Sunday night into Monday which will send a band of showers and thunderstorms through the forecast area. Unfortunately, this band will be fairly progressive so this won't be a drought busting event. Shortwave ridging will move overhead on Tuesday leading to dry conditions but another shortwave is expected to move through Kansas around the middle of next week which may bring another shot at precipitation to the region. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1244 PM CDT Thu Oct 17 2024 Stout and gusty south winds will prevail the next 24 hours, strongest generally along and west of the Flint Hills, as deep low pressure persists across the High Plains. Gusts exceeding 30-35 kts are likely. The strong winds combined with dry soil conditions may support patchy blowing dust at RSL and GBD. From this evening through early Friday, a 40-55 kt south- southwesterly low-level jet should support low-level wind shear at most sites between the surface and about 1500 ft AGL. && .FIRE WEATHER... Issued at 316 AM CDT Thu Oct 17 2024 Extreme Grassland Fire Danger is expected this afternoon as southerly winds of 30 to 35 mph and gusts up to 50 mph are expected with afternoon relative humidity values around 25%. The Red Flag Warning remains in effect from noon until 8 pm this evening for Barton-Rice-McPherson-Marion-Chase counties on north. The rest of the area will remain within high to very high Grassland Fire Danger due to slightly weaker winds. Very high to isolated extreme Grassland Fire Danger is forecast to develop along and west of I-35 on Friday as well. Temperatures will be slightly warmer however afternoon relative humidity values will also be higher between 25% and 35%. These higher humidity values and slightly weaker winds keep the extreme Grassland Fire Danger too isolated to issue a Fire Weather Watch at this time but trends will continue to be monitored. && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 10 PM CDT this evening for KSZ032-033- 047>051-067. Red Flag Warning until 8 PM CDT this evening for KSZ032-033- 047>053. && DISCUSSION...WI AVIATION...ADK FIRE WEATHER...WI
Hazardous weather outlook, Oct 17, 3:30 AM CDT, 11 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 330 AM CDT Thu Oct 17 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-180830- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 330 AM CDT Thu Oct 17 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Warm and windy conditions will support very high to extreme grassland fire danger today, mainly along and west of the Flint Hills. A Red Flag Warning remains in effect for central Kansas until 8 pm this evening. Strong southerly wind gusts around 50 mph will impact central Kansas today and a Wind Advisory remains in effect until 10 pm tonight. Some blowing dust may accompany the strong winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Warm and windy conditions will support very high to isolated extreme grassland fire danger Friday, mainly along and west of the Flint Hills. Strong southerly wind gusts around 45 mph will impact central Kansas Friday. Some blowing dust may accompany the strong winds. Isolated showers and thunderstorms will impact locations mainly west of I-135 Friday night and Saturday, and again Sunday. Higher rain and storm chances should sweep east across the region Sunday night through Monday. Severe weather or widespread heavy rainfall is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.